Buy a Gift Card Over $500 and Receive a Free Procedure *free procedure is dependent on location*
(929) 565-7539

Why Does My Cheek Filler Feel Hard?

Request a Quote

Cheek fillers might help you reclaim your youthful appearance. Due to aging and a loss of soft tissue volume underneath the dermal layers, your face may get wrinkles and age lines. Despite the decrease in the production of key proteins such as collagen which help rejuvenate the skin, dermal fillers can help turn time back when it comes to your facial skin’s structure, smoothness, and moisture retention.

So why do cheek fillers feel hard? This is because either the fillers haven’t settled yet or in some cases, you’ve acquired bruises due to infection. You don't need to panic if your cheek fillers still feel hard for a few days because this hardness resolves on its own.

How Bruising Causes Lumpiness

The major cause for your cheek fillers to feel hard or lumpy after the surgery is because of minor bruising that may have happened during the procedure. This kind of bruising or swelling is quite normal and can last up to a week or so. Although this isn't alarming, bruising can occur when the patient’s body reacts negatively to being poked and prodded with needles.

Bruising happens when the needle used to inject the filler under the dermal layers of the skin punctures blood vessels. A certain level of bruising is expected with these procedures and can result in your cheek fillers feeling hard or lumpy. Injections for dermal fillers are particularly prone to bruising due to their high vascularity, making veins more difficult to avoid. These bruises should recede and go away along with the hardness in about 5 to 7 days.

Common Reasons for Lumpiness in Cheek Fillers

When Should You Be Concerned?

It’s important to remain calm and not panic too much if your cheek fillers feel hard. Usually, this effect will go away in 1 to 2 weeks. If there are no physical lumps that are visible to the naked eye, then you needn’t worry as much.

Observe the region around the cheek filler if you can see physical lumps. It’s important to remember not to practice any self-care routines without approval from your doctor as this can further delay the settling of your cheek fillers.

The only real cause of concern where you should approach your doctor about your cheek fillers feeling hard is if there are indications that it could be infected or if the effects don't go away even after 2 to 3 weeks.

How to Prevent Hard or Lumpy Cheek Fillers

There are a number of ways that can help your doctor reduce the likelihood of hard or lumpy cheek fillers. Here are a few preventive measures that are commonly used by doctors:

1. Ice Packs

Ice packs are always recommended to be used in the area before the injection. They’re used because they help constrict the blood vessels and slow down the blood flow to the site of injections. The coldness of the ice pack can also help numb the area which may aid in alleviating pain or discomfort due to the injection.

2. Cannula

The likelihood of bruising during the injection of cheek fillers can be reduced if the doctor uses a cannula. The cannula is a long needle with a blunt tip that’s used to create a single entry point on each side of the face. This limits the number of required injections to only one per cheek.

By using a cannula a doctor can’t only reduce the chance of bruising but also contain any bruising that may occur. It’s also important to note that cannula injections can’t be effectively used for injections that are extremely superficial.

3. Avoiding Blood Thinners and Vitamins

There are certain drugs and medicines that are contraindicated prior to a cheek filler injection procedure. It’s important that the patient after getting approval from the doctor stops the intake of all blood-thinning medicines and vitamins for a period of 2 weeks before the date of injection. The drugs that have been closely associated with bruising and bleeding during cheek filler injection include:

  • Non-steroidal anti-inflammatory drugs (NSAIDs) such as naproxen, aspirin or ibuprofen, etc.
  • Vitamin supplements
  • Herbal supplements such as garlic, ginkgo, ginseng, dong quai, danshen, feverfew, and St. John’s wort.

Apart from these, there may be other medications that your doctor might ask you to refrain from consuming before the injection date. It is also important to avoid smoking or consumption of alcohol in the weeks before the procedure.

4. Applying the Right Amount of Pressure

The doctor should ensure that pressure is provided to each injection site as soon as feasible and for as long as necessary to halt the bleeding. The bleeding region should be treated with ice once more.

5. The Injection Technique

Instead of depositing huge lumps of filler, using an injection technique of laying down many thin lines in an area would lessen the incidence of lumps. This results in a very smooth appearance. Even if it doesn’t appear so at first, the incidence of hardness and lumps will definitely recede when the swelling has been resolved.

Treatment Measures to Help Reduce the Effects of Hard Lumps in Fillers

There are also a few treatment measures that can be followed after the injection to minimize the effects of hard lumps in the fillers. These include:

1. Ice Packs

If your doctor suspects bruising or swelling after your injection, he or she may use a cold dressing or apply an ice pack. This promotes vasoconstriction, which helps to keep the bruise from bleeding into the tissue and reduces its severity. To have the most impact, gently apply ice packs and cold dressings for up to 8 hours after the injection.

2. Massage

Massaging the hard or lumpy cheek filler region can help reduce these effects. This must be done after consulting with your doctor and very gently. If you feel a particular part of your cheek to be lumpy, then take your thumb and index finger and gently massage the area. This will help break down the lumps of filler product and even it out. Ideally, each massage shouldn’t last more than 30 seconds at a time.

3. Applying Creams

Applying creams like Hirudoid or Lasonil to the bruised region can help to lessen the severity of the bruise and speed up the healing process. To avoid altering the position of the filler and causing the bruising to worsen, these creams should be applied carefully and softly.

4. Hyalase Treatment

If the lumpy region refuses to recede and the cheek continues to feel hard for a very long time, a doctor may prescribe a hyalase treatment for the filler. The doctor will inject an enzyme known as hyaluronidase into the affected region which will help dissolve the filler.

Get the Best Cheek Fillers and Dermal Filler Injections From Dr. Lanna Aesthetics

woman received cheek filler treatment in a beauty clinic

Hard or lumpy cheeks after getting a cheek filler injection are quite normal and usually go away in weeks. If you’re still worried about your cheek feeling hard, you can always contact your doctor.

Dr. Lanna Aesthetics prides itself on high-quality procedures without too many side effects. We can help you achieve your dream look and body goals. Get in touch with us today to book an appointment.

Related Posts

Top